Do statins cause myopathy?
Metadata[+] Show full item record
If statins (HMG-CoA reductase inhibitors) cause myopathy, the risk is very low (strength of recommendation [SOR]: A). There is no direct evidence to answer this question. A pooled analysis of randomized controlled trials found similar myopathy rates in patients taking statins and placebo. However, a large cohort study revealed a very small but statistically significant increased risk of myopathy in patients taking statins (number needed to harm=10,000/year). Case reports suggest a myopathy risk for all statins, including fatal rhabdomyolysis. Risk of myopathy may increase with higher statin doses, certain comorbid states (eg, hypothyroidism, renal insufficiency [especially with diabetes], recent trauma, perioperative periods, advanced age, small body frame) and concurrent medications, including fibrates, cyclosporine, azole antifungals, and macrolide antibiotics (SOR: B). No studies have directly compared myopathy rates among statins, and there is no good evidence to suggest any differences. No controlled study has directly examined statin rechallenge in patients with previous myopathy; however, case reports and expert opinion support this practice (SOR: B).
This work is licensed under a Creative Commons Attribution-NonCommercial-NoDerivs 3.0 License.